MAUDE Adverse Event Report: ETHICON INC. SURGICEL POWDER USA - ABSORBABLE HEMOSTA; AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED

ETHICON INC. SURGICEL POWDER USA - ABSORBABLE HEMOSTA; AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Catalog Number 3013SP
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Wound Dehiscence (1154); Seroma (2069); Hypervolemia (2664); Insufficient Information (4580)
Date of Event 01/01/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint #
=
>(b)(4).D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.H6.Component code: g07002 - device not returned to date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.1.Please provide the following patient demographic information, if available: age, gender, weight, bmi at the time of index procedure? 2.What was the date of index surgical procedure? 3.What were the diagnosis and indication for the index surgical procedure? 4.Please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.5.Was there any intraoperative concurrent use of other products? 6.What is the lot number? 7.What was the intended use of the surgicel? was it used to address active bleeding or used prophylactically? 8.Where was the surgicel used (on what tissue)? 9.How much surgicel was used during the procedure? 10.Was the surgicel product left in place? was the excess irrigated and removed? 11.What were current symptoms following the index surgical procedure? what was the onset date? 12.Were cultures performed? if yes, results? 13.Has any surgical or medical intervention been performed? 14.What is physician¿s opinion as to the cause of this event? 15.Was there an alleged deficiency of the surgicel that contributed to the patient¿s post-operative seroma and dehiscence? 16.What is the patient¿s current status? 17.What is the users experience w/ surgicel powder and other hemostatic agents? this report is being submitted pursuant to the provisions of 21 cfr part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent a pacemaker surgery procedure on an unknown date and absorbable hemostat was used.Post operatively the patient experienced seroma and dehiscence.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4) additional information: a 2.Patient age at the time of event, a 2.Age unit, a 3a.Sex, h 6.Health effect - clinical code, h 6.Health effect - impact code.Additional information was requested, and the following was obtained: 1.Please provide the following patient demographic information, if available: age, gender, weight, bmi at the time of index procedure? male 52 2.What was the date of index surgical procedure? around (b)(6) 2025 for bring back procedure, original surgery a few days before.3.What were the diagnosis and indication for the index surgical procedure? ppm 4.Please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.N/a 5.Was there any intraoperative concurrent use of other products? no 6.What is the lot number? not available 7.What was the intended use of the surgicel? was it used to address active bleeding or used prophylactically? active bleeding and prophylactically 8.Where was the surgicel used (on what tissue)? ep lab pacemaker pocket 9.How much surgicel was used during the procedure? entire 3g 10.Was the surgicel product left in place? was the excess irrigated and removed? yes, not irrigated.11.What were current symptoms following the index surgical procedure? what was the onset date? pressure and fluid buildup in wound.12.Were cultures performed? if yes, results? yes, negative 13.Has any surgical or medical intervention been performed? had to reopen, flush out wound and reclose.14.What is physician¿s opinion as to the cause of this event? doesnt know, blamed powder and stratafix.15.Was there an alleged deficiency of the surgicel that contributed to the patient¿s post-operative seroma and dehiscence? no 16.What is the patient¿s current status? - okay 17.What is the users experience w/ surgicel powder and other hemostatic agents? - used arista didn¿t irrigate and now needs to understand irrigation when using powder.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.1.Please provide the following patient demographic information, if available: age, gender, weight, bmi of each patient at the time of index procedure? kindly specify patient 1 (b)(4), patient 2 (b)(4) and patient 3 (b)(4).2.Please clarify if each procedure occurred on (b)(6) 2025.If not, please clarify the date of each patient¿s respective procedure; patient 1 (b)(4), patient 2 (b)(4) and patient 3 (b)(4).3.What is the product code of the stratafix suture used in each procedure (patient 1 (b)(4), patient 2 (b)(4) and patient 3 (b)(4)? 4.What was the initial approach for the index surgical procedure? (open, laparoscopic or other)? 5.On what tissue was the suture used? 6.What was the tissue condition (normal, thin, calcified, fragile, diseased)? 7.When beginning the running suture, did the surgeon take the first pass above or adjacent to the incision in a direction away from the incision? 8.After taking the first pass away from the incision, did the surgeon then take a pass of tissue perpendicular to the initial pass? if so, how many perpendicular passes? 9.Did the surgeon then proceed with wound closure in the opposite direction of the first pass? 10.Was the fixation tab seated against the tissue at the initiation of suture use during the index procedure? 11.Were two reverse stitches performed across the incision prior to closure? 12.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? 13.Did the stratafix suture break? if so, where was the break noted (termination, middle, end)? 14.Can you describe the appearance of the stratafix suture during second procedure, if applicable? 15.Can the surgeon please provide more detail on how they believe the surgicel powder and stratafix contributed to the event? 16.Were any pre-op cleansing procedures changed recently? if yes, please describe this report is being submitted pursuant to the provisions of 21 cfr part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4) additional information was requested, and the following was obtained: 1.Please provide the following patient demographic information, if available: age, gender, weight, bmi of each patient at the time of index procedure? kindly specify patient 1 (b)(4), patient 2 (b)(4) and patient 3 (b)(4).2 male, last patient unknown.2.Please clarify if each procedure occurred on (b)(6) 2025.If not, please clarify the date of each patient¿s respective procedure; patient 1 (b)(4), patient 2 (b)(4) and patient 3 (b)(4) - surgeon didn't know, that week he said.3.What is the product code of the stratafix suture used in each procedure (patient 1 (b)(4), patient 2 (b)(4) and patient 3 (b)(4)? 2-0 spiral, 3-0 & 4-0 monocryl.4.What was the initial approach for the index surgical procedure? (open, laparoscopic or other)? open.5.What tissue was the suture used? subcu and skin.6.What was the tissue condition (normal, thin, calcified, fragile, diseased)? thin - ep lab 7.Was the fixation tab seated against the tissue at the initiation of suture use during the index procedure? not used, spiral only.8.Were two reverse stitches performed across the incision prior to closure? one stitch 9.Did the stratafix suture break? if so, where was the break noted (termination, middle, end)? middle.10.Can you describe the appearance of the stratafix suture during second procedure, if applicable? stratafix was intact, overall think it was due to surgicel not being irrigated and pressure building.11.Can the surgeon please provide more detail on how they believe the surgicel powder and stratafix contributed to the event? surgeon didnt irrigate surgicel and no active oozing, used prophylacticly - didn't listen to education or inservicing.12.Were any pre-op cleansing procedures changed recently? if yes, please describe ¿ no.The following information was requested, but unavailable: 1.When beginning the running suture, did the surgeon take the first pass above or adjacent to the incision in a direction away from the incision? unknown 2.After taking the first pass away from the incision, did the surgeon then take a pass of tissue perpendicular to the initial pass? if so, how many perpendicular passes? unknown 3.Did the surgeon then proceed with wound closure in the opposite direction of the first pass? unknown.4.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? this report is being submitted pursuant to the provisions of 21 cfr part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
SURGICEL POWDER USA - ABSORBABLE HEMOSTA
Common Device Name
AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key23075744
Report Number2210968-2025-10597
Device Sequence Number15882742
Product Code LMG
UDI-Device Identifier10705031237506
UDI-Public10705031237506
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
N12159
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number3013SP
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/05/2025
Supplement Date Received by Manufacturer09/25/2025
10/08/2025
Initial Report FDA Received Date09/17/2025
Supplement Report FDA Received Date10/01/2025
10/20/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age52 YR
Patient SexMale